Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 201, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2003, 6:30 PM EDT for Washington County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 6:30 PM EDT (22:30 UTC)
- Expired
- Jun 11, 2003, 7:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Washington County, VA
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
074 WUUS54 KMRX 112230 SVRMRX VAC191-112315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 630 PM EDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 715 PM EDT * AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LINDELL...OR 7 MILES NORTHEAST OF ABINGDON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLADE SPRING AROUND 640 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. LAT...LON 3681 8206 3664 8173 3698 8146 3701 8160 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:50 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 11, 2:50 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT WED JUN 11 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 250 PM EDT WED JUN 11 2003 TONIGHT AND THURSDAY...CONVECTION FIRING IN BROAD INSTABILITY FIELD OVER EAST TN. SFC THETA E RIDGE STRENGTHENING SINCE THIS MORNING WILL CONTINUE TO DEEPEN AND CONTINUE THROUGH THE EVENING. WEAK SFC RIDGE OVER SRN APPS CAUSING SOME ANTICYCLONIC FLOW INTO TN VALLEY... INCREASING DEWPOINTS AND PRECIPITABLE WATERS. COLD POOL ALOFT AND DEEP MOISTURE HAVE BEEN TWO LEGS OF THE THREE LEGGED TABLE WITH ONLY LOW LEVEL LIFT MISSING. HOWEVER...AS SOME SUN CREEPED IN AND OUTFLOW BOUNDARIES FROM NEARBY COLLAPSING STORMS ENTERS THE AREA...THIS WILL ADD THE THIRD LEG. EXPECT CONVECTION TO CONTINUE INTO THE EVENING. HAVE UPPED POPS TO 50 MOST AREAS WITH 40S ALONG NC BORDER ZONES FOR TONIGHT AS OUTFLOWS CONTINUE. WHILE THREAT OF SEVERE WEATHER WILL LESSEN AS THE SUN DROPS...THREAT OF HEAVY RAINS WILL GROW OVERNIGHT AS DEEP MOISTURE GROWS AND CELLS TRAIN ALONG BOUNDARIES. STILL IN WARM SECTOR OF FRONTAL SYSTEM THURSDAY...BUT WITH COOL FRONT APPROACHING FROM WEST...WILL KEEP HIGH CHANCE (50) POPS IN. EXPECT SOME LEFT OVER BOUNDARIES TOO...BUT SUN WILL BE LIMITED WITH AMOUNT OF CLOUD COVER EXPECTED TO LINGER. DONT EXPECT SEVERE...BUT SOME SHOWERS COULD BE HEAVY AGAIN. TEMPS IN LINE WITH PREVIOUS PACKAGE...EXCEPT HAVE UPPED OVERNIGHT LOWS A LITTLE WITH MORE CLOUDS EXPECTED AND WINDS TO REMAIN UP. THURSDAY NIGHT AND BEYOND...ETA/MESO-ETA MODELS SHOW POTENTIAL WEAKER SHORTWAVE FEATURE AGAIN THURSDAY NIGHT INTO EARLY FRIDAY. GFS MODEL WEAKER WITH THIS FEATURE...BUT GIVEN PLENTY OF MOISTURE AND INSTABILITY...ANY UPPER LEVEL SUPPORT PLUS OROGRAPHICS AND OUTFLOW BOUNDARIES SHOULD EQUAL GOOD COVERAGE OF SHRA/TSRA. DID NOT WANT TO UNDERCUT THE VERY HIGH MOS POPS FOR 3RD AND 4TH PERIODS VERY MUCH...BUT HAD TO COLLABORATE WITH EASTERN CHAT NEIGHBORS AND GO WITH POPS OF 10% TO 20% BELOW MOS BLEND. LITTLE CHANGES MADE FOR NOW BEYOND FRIDAY NIGHT. HAD TO KEEP CHANCE POPS IN PRETTY MUCH RIGHT THROUGH MONDAY. DECISION WAS MADE TO UNDERCUT MRF MOS AND HPC POPS FOR TUE AND WED...BASED ON UPPER RIDGE ACROSS SE STATES AND WEAK UPPER LOW/TROUGH OVER SRN PLAINS. FELT THAT ANY CONVECTION TUE/WED WOULD APPEAR TO BE ISOLATED MAINLY DIURNAL AND LESS THAN 20% COVERAGE. OTHERWISE...SEVERE TSTM WATCH #510 REMAINS IN EFFECT AT FORECAST TIME ...SO ZONES WILL BE GROUPED TO ACCOMODATE WATCH. PRELIMINARY TEMPS AND POPS FOLLOW: FCSTID = 39 CHA 70 84 69 85 / 50 50 60 60 TYS 68 83 67 84 / 40 50 60 50 TRI 65 81 65 82 / 40 50 60 50 OQT 69 83 66 84 / 50 50 60 50 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES TNC001...TNC007...TNC009...TNC011...TNC013...TNC025...TNC057... TNC065...TNC067...TNC093...TNC105...TNC107...TNC115...TNC121... TNC123...TNC129...TNC139...TNC143...TNC145...TNC151...TNC153... TNC173. VA...SEVERE THUNDERSTORM (WCN) WATCH FOR THIS AFTERNOON FOR ZONES VAC105...VAC195. BB/TG ********************************************************************* MID MORNING FORECAST DISCUSSION UPDATE 1040 AM EDT WED JUN 11 2003 CURRENT FORECAST LOOKS WELL ON TRACK. INSTABILITY INCREASING AND ADVECTING IN FROM WEST. LATEST LIS DOWN TO -7 ON SOUTHERN PLATEAU AND DEWPOINT DEPRESSIONS STILL AROUND 3 IN THE SOUTHERN AREAS. ALSO...THETA E RIDGE PROTRUDING INTO SOUTHEAST TN FROM SRN MID TN NOW. ALSO THETA E VALUES INCREASING DRAMATICALLY SRN PLATEAU...10 DEG C IN LAST HOUR. OUCH. WEAK SFC RIDGE OVER AREA HAS ANTICYCLONIC WINDS BUT THIS IS ONLY ADVECTING DEWPOINTS INTO AREA....CURRENTLY MID 70S IN NORTH AL AND SRN MID TEN...DECREASING TO LOW TO MID 60S OVER NE TN/SW VA. WILL NOT UPDATE ZONES THIS MORNING. AFTERNOON ZONE PACKAGE MAY HAVE WORDING OF SOME THUNDERSTORMS MAY BE SEVERE. PRIMARY PROBLEM WILL BE STRAIGHT LINE DAMAGING WINDS. MODEL SOUNDING FORECASTS A LITTLE WEAK ON THE INSTABILITY THIS AFTERNOON, AS WE ARE ALREADY MORE UNSTABLE THAN THE MESO ETA IS FORECASTING. NO MORNING UPDATE...BUT STAY TUNED TO THIS STATION. BB ********************************************************************* EARLY MORNING FORECAST DISCUSSION 400 AM EDT WED JUN 11 2003 LITTLE CHANGE TO FORECAST TREND. UPR TROUGH MOVES NE TONIGHT CLIPPING NW MRX CWA. NW EDGE OF SFC HIGH PRESSURE RIDGING FM ATLC ACROSS FL FLATTENS E TN RVR VLY AS SFC LOW MOVES THROUGH OH RVR VLY. ENTIRE SE U.S. ABOVE NORMAL PWS. EXPECTING WARM NIGHTS THROUGH FCST PERIOD. LOW LVL THICKNESS VALUES RISE WHILE MOS GUIDANCE APPEARS TOO CONSERVATIVE WITH HEAVY WEIGHTING TOWARD CLOUD COVER AND CONVECTION. WILL GO ABOVE GUIDANCE FOR MAXS EXPECTING SOME SUNSHINE. MOS POPS AVG ARND 75% THROUGH SHORT TERM. DONT LIKE TO GO THIS HIGH IN CONVECTIVE SITUATION. BEST GUESS ON TIMING WOULD BE EARLY AND THEN LATE PCPN N AREAS. SOME DEVELOPMENT PLATEAU AND LATER PCPN WITH POSSIBLE OUTFLOW FROM COMPLEXS TO THE NW. TONIGHT SHORT WAVE WILL ENHANCE PCPN ESPECIALLY S AREAS AND CONTINUE CWA WIDE INTO THU. ANOTHER SHORT WAVE FM SW EXPECTED ON FRI. FCSTID = 17 CHA 87 68 83 69 / 30 60 50 50 TYS 87 68 83 69 / 30 40 50 50 TRI 84 65 81 66 / 40 50 50 40 OQT 86 67 83 68 / 30 40 50 50 SON ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT TUE JUN 10 2003 CURRENT AREA RADARS SHOW A MESOSCALE CONVECTIVE SYSTEM RAPIDLY DECAYING OVER THE FORECAST AREA...AS IT ENCOUNTERS A MORE STABLE AIRMASS. SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE MID- MISSISSIPPI VALLEY...WHICH HAS TRIGGERED A STRONG MCS OVER ILLINOIS AND INDIANA. CURRENT THICKNESS PATTERNS INDICATE THAT THIS MCS SHOULD BEGIN TO MOVE SOUTHEAST AS IT APPROACHES NORTHERN KY LATER THIS EVENING. THIS WOULD BRING THE SYSTEM ACROSS SOUTHWEST VA AND POSSIBLY NORTHEAST TN AFTER MIDNIGHT TONIGHT (IF IT HOLDS TOGETHER). LATEST MSAS ANALYSIS REVEALS A STABLE AIRMASS ACROSS SOUTHWEST VA AND NORTHEAST TN...SO THINK THIS SYSTEM SHOULD WEAKEN AS IT MOVES EAST TONIGHT. WITH ALL OF THIS IN MIND...WILL PLAN TO UPDATE THIS EVENING TO REMOVE EVENING PRECIP WORDING...BUT WILL KEEP A CHANCE FOR SHOWERS AND TSTORMS ACROSS SOUTHWEST VA AND NORTHEAST TN AFTER MIDNIGHT. TEMPS LOOK GOOD AND WILL GENERALLY NOT CHANGE. DMG *********************************************************************
Hazardous weather outlook, Jun 11, 5:55 AM EDT, 12 hours 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 555 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... LOW PRESSURE ACROSS THE MID MISSISSIPPI VALLEY WILL MOVE EAST ALONG A STATIONARY FRONT ACROSS THE OHIO VALLEY TODAY AND TONIGHT. MINOR UPPER LEVEL DISTURBANCES MOVING ACROSS THE SOUTH CENTRAL STATES INTO THE TENNESSEE VALLEY AND INCREASING SOUTHERLY FLOW ACROSS THE SOUTHEAST STATES WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH HIGH WINDS THE MAIN THREAT DURING THE LATE AFTERNOON AND EVENING. STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE A THREAT AGAIN LATE TONIGHT AS A MORE SIGNIFICANT UPPER LEVEL SYSTEM MOVES THROUGH THE OHIO AND TENNESSEE VALLEYS. HAZARDOUS WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING AND AGAIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN... (THURSDAY THROUGH TUESDAY) A STATIONARY FRONT WILL REMAIN ACROSS THE OHIO VALLEY THROUGH EARLY NEXT WEEK. WARM MOIST AIR OVER THE TENNESSEE VALLEY AND NUMEROUS UPPER LEVEL IMPULSES MOVING FROM SOUTHWEST TO NORTHEAST ACROSS THE REGION WILL BE THE TRIGGER FOR SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. A FEW THUNDERSTORMS MAY BECOME SEVERE PRODUCING MAINLY DAMAGING WINDS. HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING AND POSSIBLY LATER TONIGHT. SPOTTERS MAY BE REQUIRED LATE AFTERNOON AND EARLY EVENINGS THROUGH EARLY NEXT WEEK. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
In the hours before
Local storm report, Jun 11, 12:55 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM KIMBALL TN WIND DAMAGE
06/10/03 MARION TWO TREES DOWN IN
KIMBALL. REPORTED BY
SHERIFFS DISPATCH.
0730 PM 3E JASPER TN WIND DAMAGE
06/10/03 MARION SEVERAL TREES DOWN ON AND
ALONG HIGHWAY 41
EAST...ABOUT 2 TO 4 MILES
EAST AND SOUTHEAST OF
JASPER. REPORTED BY
SHERIFFS DISPATCH.Local storm report, Jun 11, 12:59 PM EDT, 5 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM KIMBALL TN WIND DAMAGE
06/10/03 MARION TWO TREES DOWN IN
KIMBALL. REPORTED BY
SHERIFFS DISPATCH.
0730 PM JASPER TN WIND DAMAGE
06/10/03 MARION A TREE AND POWER LINES
DOWN NEAR JASPER.
REPORTED BY SEQUATCHIE
VALLEY ELECTRIC.
0730 PM 3E JASPER TN WIND DAMAGE
06/10/03 MARION SEVERAL TREES DOWN ON AND
ALONG HIGHWAY 41
EAST...ABOUT 2 TO 4 MILES
EAST AND SOUTHEAST OF
JASPER. REPORTED BY
SHERIFFS DISPATCH.Local storm report, Jun 11, 2:55 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM JASPER TN WIND DAMAGE
06/11/03 MARION FOUR TREES DOWN IN
JASPER...INCLUDING A 4
FOOT THICK TREE DOWN
ACROSS A STREET. REPORTED
BY MARION COUNTY EMA.Local storm report, Jun 11, 4:23 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM DUNLAP TN WIND DAMAGE
06/11/03 SEQUATCHIE ONE TREE DOWN IN DUNLAP.
REPORTED BY SEQUATCHIE
VALLEY ELECTRIC COMPANY.Local storm report, Jun 11, 4:48 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 7SE KNOXVILLE TN WIND DAMAGE
06/11/03 KNOX TREES DOWN IN EASTERN
KNOX COUNTY NEAR KODAK.
REPORTED BY PUBLIC.Local storm report, Jun 11, 5:35 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM COUNTY WIDE TN WIND DAMAGE
06/11/03 CAMPBELL TREES DOWN MAINLY ACROSS
THE SOUTHERN AND EASTERN
PORTIONS OF THE COUNTY.
REPORTED BY SHERIFFS
DISPATCH.
0515 PM 2E GRAY TN 0.75 IN HAIL
06/11/03 WASHINGTON PEA TO DIME SIZE HAIL
ABOUT ONE AND ONE HALF
MILES EAST OF GRAY.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 39 min |
| Jun 11, 5:29 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 46 min |
| Jun 11, 5:35 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 55 min |
| Jun 11, 5:51 PM EDT | Flash Flood Warning | MRX | Washington, City of Bristol | 4 hr |
| Jun 11, 6:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 53 min |
| Jun 11, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.